21 December 2005

Proton Pump Inhibitors and Diarrhea

A link between proton pump inhibitors and Clostridium difficile-associated diarrhea has been established by a recent study published in the current online issue of the JAMA.

Proton pump inhibitors are pharmaceutical agents you take to decrease the acidity of your stomach. They are usually prescribed by your doctor when you have stomach and duodenal ulcers, and heartburn or acid-reflux. Examples include Omeprazole (Losec or Prilosec), Esomeprazole (Nexium), and Lansoprazole (Prevacid).

Clostridium difficile is the organism that usually causes diarrhea in hospitalized patients on long-term antibiotic treatments. Antibiotics kill the good intestinal bacteria and give C. difficile the opportunity to produce harmful toxins which eventually cause the diarrhea.

The recent study concluded that the use of proton-pump inhibitors is "associated with an increased risk of community-acquired C. difficile. You can read the study abstract here.

4 reactions:

Duke said...

oh my! I use nexium every now and then!

Dr. Emer said...

and do you experience frequent diarrhea as a result?

Duke said...

actually... I don't remember... I guess I didn't...

rolly said...

Merry Christmas to you, sir!